Restylane in tear troughs NOT dissolving years later. Any suggestions? (photos)

I received restylane injections years ago and was never really satisfied with the results. I received some injections to dissolve some of the restylane shortly after but some material remained. I was assured that everything would dissolve over time but that has not been the case. Years later i have little blueish pouches under my eyes (tindle effect?), which i NEVER had pre-injections. Please let me know why this is and what i should do to go back to my pre-injection self, under-eye hollows and all.

Doctor Answers 3

Restylane in tear troughs

Dear productjunkie27,

Thank you for your clinical post and photograph. From the photograph it is evident you do have a kidney bean shaped swelling in the outer aspect of your eye which is typically not the tear trough, but may well have been injected with Restylane at the time of your intervention. Restylane and most HAs do not last years although there are certain reports of Restylane stimulating a host collagen response and the swelling you experience may not be the Hyaluronic acid gel anymore, but rather your collagenous hypertrophy around the previous location of the product. A bluish discolouration is generally attributed to the Tyndall effect of an HA when injected superficial or in large quantities, however, the HA has disappeared the bluish discolouration may be simple venous engorgement. It does appear you have other veins under the lower lid, which may contribute to the bluish discolouration over the swelling.

At this point an aggressive injection regime of both Hyaluronidase diluted with a mild steroid can often reduce the swelling. Other percutaneous techniques using small laser fibre radio frequency probe can reduce swelling due to fibrous enlargement and camouflage techniques with other fillers can help hide the bulge. A bulge in this location is occasionally the upper reaches of a festoon or lymphatic collection and there are some percutaneous thermal techniques that help eliminate this. Fibrous reactions to soft tissue fillers that don’t resolve and that are located in this area of the orbit can sometimes be removed as a last option through a lower lid blepharoplasty incision.

I think you have a lot of options to try and improve this area of aesthetic concern and visiting a very experienced and certified plastic surgeon or facial plastic surgeon that has experience with soft tissue fillers with the complications of soft tissue fillers and also performs blepharoplasty and surgical procedures if necessary will give you the full breadth of options to improve or eliminate this aesthetic concern.

I hope this information is of some assistance and best of luck.

To find out more, please visit the link below.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto


Toronto Plastic Surgeon
4.6 out of 5 stars 83 reviews

Restylane in tear troughs

Restylane in the tear trough areas such as yours need to be dissolved with Vitrase.  I am sorry for your problems but I believe that your problem will be resolved.  Best, Dr. Green

Not fully dissolved

Hi Productjunkie27,

It looks like you still have some residual filler which was not fully dissolved from the dissolver (hyaluronidase) injection.  More often than not, the filler may need more than one, if not several injections to completely wash out the remaining filler. 

The reason is that not all of the filler is injected in the same pocket. Imagine multiple "bubbles" of filler and when injecting the dissolver some of the dissolver was injected into some of those bubbles, while other bubbles of filler did not receive any dissolver. 

Sometimes trying to get the dissolver exactly into a bubble of filler under the skin is tricker than it would seem. If the dissolver is injected above or below the bubble, there can be rim (think orange rind) of collagen protecting the filler from dissolving.  So the injection needs to be precise or a little extra pin cushion maneuvers can be used to make sure the bubble get pierced. 

Since it looks blue, there is a likely a Tyndall effect and is probably superficial (close to the surface) and above the muscle (orbicularis oculi). If the filler is injected under the muscle, there should not be any Tyndall effect, because directly under the skin is the muscle which doesn't show as blue. When filler is injected between the skin and muscle it has a much higher chance of creating the Tyndall effect. 

I hope that makes sense. I also appreciate your question, because it highlights that even temporary filler such as Restylane can last much longer and may even appear not to be going away at all even though it is a "temporary" filler.   I use this observation an advantage, when filling to try to make the filler last longer. 

Best,

Dr. Yang


George Yang, MD
New York Facial Plastic Surgeon
4.8 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.